Alert archive / Mississippi / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 122, NWS Mobile, AL

May 15, 2008Perry County, Wayne County, Mississippi

NWS Mobile, AL issued this severe thunderstorm warning at May 15, 2008, 10:24 AM CDT for Perry County, Wayne County, Mississippi. It was in force for 51 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 15, 2008, 10:24 AM CDT (15:24 UTC)
Expired
May 15, 2008, 11:15 AM CDT
In force
51 min
Issued by
NWS Mobile, AL
Area
Storm-based polygon

Counties Perry County, MS, Wayne County, MS

The radar

The Mobile radar (KMOB), 108 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 15, 10:28 AM CDTTSTM WND DMGNew Augusta, MSTREES DOWN BETWEEN NEW AUGUSTA AND RUNNELTOWN AND ALSO WEST OF RICHTON BETWEEN 1028 AND 1040 AM.
May 15, 11:06 AM CDTTSTM WND DMGWaynesboro, MSWAYNESBORO TO CLARA TREES DOWN BETWEEN 1106 AND 1111 AM.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 8:58 AM CDTTornado WatchSPC6 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 3.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2008-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 376 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2008-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 431 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
376 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
484 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
431 m²/s²
0-3 km storm-relative helicity
553 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 151524
SVRMOB
MSC111-153-151615-
/O.NEW.KMOB.SV.W.0122.080515T1524Z-080515T1615Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
1024 AM CDT THU MAY 15 2008

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN PERRY COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF NEW AUGUSTA...
  WESTERN WAYNE COUNTY IN SOUTHEAST MISSISSIPPI...
  THIS INCLUDES THE CITY OF WAYNESBORO...

* UNTIL 1115 AM CDT

* AT 1023 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHWEST OF BELLEVILLE...OR ABOUT NEAR PETAL...AND MOVING
  NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RUNNELSTOWN AND TALLAHALA BY 1035 AM CDT...
  RHODES BY 1045 AM CDT...
  MULBERRY BY 1055 AM CDT...
  6 MILES SOUTHEAST OF STRENGTHFORD BY 1100 AM CDT...
  CLARA BY 1105 AM CDT...
  WAYNESBORO AND WOODWARDS BY 1115 AM CDT...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

LAT...LON 3168 8859 3144 8872 3143 8883 3124 8882
      3120 8884 3117 8915 3143 8915 3145 8913
      3146 8894 3174 8894 3183 8884
TIME...MOT...LOC 1524Z 233DEG 44KT 3130 8921

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 9:30 AM CDT, 54 minutes earlier.

Area forecast discussion, May 15, 9:30 AM CDT, 54 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
930 AM CDT THU MAY 15 2008

.UPDATE...JUST SENT A ZONE AND GRID UPDATE TO ACCOUNT FOR NEWLY
ISSUED TORNADO WATCH 326 THAT IS NOW IN EFFECT UNTIL 3 PM CDT FOR
MOST OF THE WFO MOBILE FORECAST AREA. LATEST SPC MESOANALYSIS
INDICATES SB CAPE VALUES NOW APPROACHING 1500 TO 2000 J/KG WITH
VALUES OVER 2500 J/KG NOT TOO FAR OFFSHORE. SRH OFF OF THE KMOB VAD
WIND PROFILE ALSO INDICATES 0-3 KM VALUES OVER 300 M2/S2. THE VAD
WIND PROFILE ALSO INDICATES 40 TO 50 KNOT WINDS ARE LOCATED NOT TOO
FAR OFF THE DECK AND THESE VALUES ARE ALL FAVORABLE FOR ROTATING
UPDRAFTS CAPABLE OF PRODUCING ISOLATED TORNADOES AND DAMAGING WINDS.
THE HEAVY RAINFALL THREAT WILL ALSO HAVE TO BE MONITORED AS
PRECIPITABLE WATER VALUES ARE NOW OVER 2 INCHES AND THESE STORMS WILL
BE VERY EFFICIENT RAINFALL PRODUCERS AS EVIDENCED BY THE NEARLY
TROPICAL DOWNPOURS AT THE OFFICE WITHIN THE LAST 20 MINUTES.

STAY TUNED TO NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER
UPDATES ON THIS DEVELOPING WEATHER SITUATION. /13

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.

&&

13.JC
Hazardous weather outlook, May 15, 7:25 AM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR RIP CURRENTS...
NATIONAL WEATHER SERVICE MOBILE AL
725 AM CDT THU MAY 15 2008

ALZ051>064-FLZ001>006-GMZ630-650-655-670-675-MSZ067-075-076-078-
079-161200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-WAYNE-PERRY-
GREENE-STONE-GEORGE-
725 AM CDT THU MAY 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...THE COASTAL WATERS OF ALABAMA AND
NORTHWEST FLORIDA...NORTHWEST FLORIDA AND SOUTHEAST MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT...

SHOWERS AND THUNDERSTORMS WILL BECOME BETTER DEVELOPED LATER THIS
MORNING AND CONTINUE THROUGH MUCH OF THE DAY AND TONIGHT. DUE TO
DEEP LAYERED MOISTURE IN THE ATMOSPHERE ACROSS MUCH OF THE FORECAST
AREA LOCALLY HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE WITH SOME OF
HEAVIER SHOWERS OR THUNDERSTORMS THROUGH TONIGHT. AT THIS TIME
DUE TO THE PROGRESSIVE MOVEMENT WITH THE SHOWERS AND THUNDERSTORMS
IN PLACE GENERALLY TO THE NORTH AND WEST WILL HOLD OFF FROM ISSUING
ANY FLASH FLOOD PRODUCTS THIS MORNING...BUT CONTINUE TO MONITOR THIS
SITUATION CLOSELY FOR POSSIBLE HEAVY RAINFALL ACCUMULATIONS LATER
TODAY AND TONIGHT. DUE TO LIMITED INSTABILITY AND VERTICAL SHEAR
ESPECIALLY DEVELOPING LATER THIS AFTERNOON THE THREAT OF STRONG
ROTATING UPDRAFTS AND DAMAGING WINDS WILL BE ISOLATED MOSTLY DUE TO
THE DEEPER LAYERED MOISTURE. AT THIS TIME A SLIGHT RISK CONTINUES TO
BE POSTED FOR SEVERE WEATHER FOR MUCH OF THE FORECAST AREA THROUGH
TONIGHT. THE NATIONAL WEATHER SERVICE IN MOBILE WILL CONTINUE TO
MONITOR THIS DEVELOPING WEATHER PATTERN FOR POSSIBLE UPDATES FOR
LATER TODAY AND TONIGHT.

THERE IS A MODERATE RISK FOR DANGEROUS RIP CURRENT ALONG THE ALABAMA
NORTHWEST FLORIDA BEACHES TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL POSSIBLE CAN
BE EXPECTED OVER SOUTHERN SECTIONS OF THE FORECAST AREA EARLY FRIDAY
MORNING. DUE TO A POSSIBLE SLOWER PROGRESSION OF SHOWERS AND
THUNDERSTORMS BY FRIDAY MORNING SOME FLOODING MAY BE POSSIBLE IN LOW
LYING AREAS AND WERE POOR DRAINAGE USUALLY OCCURS. THE NATIONAL
WEATHER SERVICE IN MOBILE WILL CONTINUE TO MONITOR THIS DEVELOPING
WEATHER SITUATION THROUGHOUT THE DAY AND TONIGHT FOR A POSSIBLE
FLASH FLOOD WATCH FOR FRIDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND SEVERE WEATHER
SPOTTERS MAY BE REQUIRED TONIGHT AND FRIDAY.

In the hours before

Special weather statement, May 15, 9:48 AM CDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
948 AM CDT THU MAY 15 2008

MSZ075-076-078-079-151545-
GEORGE-STONE-PERRY-GREENE-
INCLUDING THE CITIES OF...LEAKESVILLE...LUCEDALE...NEW AUGUSTA AND
WIGGINS...
948 AM CDT THU MAY 15 2008

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER GEORGE...STONE...
PERRY AND GREENE COUNTIES...

AT 941 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
LINE OF THUNDERSTORMS FROM 10 MILES NORTHWEST OF WIGGINS TO 3 MILES
SOUTH OF MCHENRY...AND MOVING NORTHEAST AT 41 MPH.

THE LINE OF STORMS WILL AFFECT AREAS IN AND AROUND...
WHITES CROSSING...BELLEVILLE...JANICE...NEW AUGUSTA...MAHNED...
FERGUSON AND WINGATE THROUGH 1045 AM CDT.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 40 TO 50 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

THESE STORMS COULD PRODUCE RAINFALL AMOUNTS OF ONE INCH IN A SHORT
PERIOD OF TIME...RESULTING IN BRIEF PONDING OF WATER AROUND LOW
LYING AREAS. REMEMBER...DO NOT DRIVE YOUR VEHICLE INTO WATER COVERED
ROADWAYS. THE DEPTH MAY BE TOO GREAT TO ALLOW A SAFE CROSSING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CDT THURSDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

PURDY

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 10:27 AM CDTTornado WarningMOBGreene, Perry, Wayne48 min
May 15, 10:38 AM CDTSevere Thunderstorm WarningMOBGeorge67 min
May 15, 11:19 AM CDTSevere Thunderstorm WarningMOBWayne41 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.